Topamax – Kidney Stones and Birth Defects?

by James on 19 March 2011

One of today’s preventative drugs for migraine Topamax (topiramate) has come under fire lately as the medical community expresses concern about some of its possible side effects.

Coming first in December, a study out of the University of Texas brought up the issue of kidney stones (nephrolithiasis).  Patients on topiramate for two years were tested.  10.7% of them had kidney stones with outward symptoms.  However, among patients with no history of kidney stones, the CT scan showed that 20% had kidney stones with no symptoms after two years of taking topiramate!

What does that mean?  It means that, if you take Topamax for a couple of years, you have a very good chance of developing kidney stones.  (read Nephrolithiasis in topiramate users.)

Then, just this month, the FDA in the United States issued a warning that topiramate could cause development of cleft lip and/or cleft palate in newborns.  Taking Topamax could double your risk – still a small risk, but quite a jump.  This is particularly a concern in the first trimester, but the dangers thereafter are not well understood.  We do know that topiramate passes into breast milk.

Another reason for pregnant women to carefully consider the risks before taking Topamax during pregnancy.

Topamax has helped many migraine patients.  There’s a reason why it’s frequently prescribed.  But we need to remember that it does have risks.  Many patients stop taking it because of side effects (and migraine patients may have more Topamax side effects than everyone else).  But the fact of the matter is, some side effects are not known right away.  There are other treatments that should be tried first, including both drug and non-drug options.

via Warnings about Topamax (topiramate)

Be Sociable, Share!

{ 0 comments… add one now }

Leave a Comment

Previous post:

Next post: